Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 152, NWS Pueblo, CO

July 7, 2017El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2017, 2:28 PM MDT for El Paso County, Colorado. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 2:28 PM MDT (20:28 UTC)
Expired
Jul 7, 2017, 3:00 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:33 PM MDTHAIL 17 Sw Calhan, CO
Jul 7, 2:45 PM MDTHAIL 16 Ssw Calhan, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WUUS55 KPUB 072028
SVRPUB
COC041-072100-
/O.NEW.KPUB.SV.W.0152.170707T2028Z-170707T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
228 PM MDT FRI JUL 7 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern El Paso County in east central Colorado...

* Until 300 PM MDT

* At 226 PM MDT, severe thunderstorms were located along a line
  extending from near Calhan to 7 miles east of Fountain, moving east
  at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. Large 
           hail is most likely in the northern portion of the line 
           near Calhan, with strong winds likely on the southern 
           portion just east of Fountain. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Fountain, Calhan, Schriever AFB, Hanover, Yoder and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 10439 3901 10450 3852 10473 3853 10439
      3891 10411 3908 10405 3909 10408
TIME...MOT...LOC 2026Z 272DEG 10KT 3898 10433 3865 10457 

HAIL...1.50IN
WIND...60MPH
 
$$

ep
3 follow-up statements
726 
WWUS55 KPUB 072042
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
242 PM MDT FRI JUL 7 2017

COC041-072100-
/O.CON.KPUB.SV.W.0152.000000T0000Z-170707T2100Z/
El Paso CO-
242 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN EL PASO COUNTY...

At 241 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to near Hanover, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Fountain, Calhan, Schriever AFB, Hanover, Yoder and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10473 3901 10445 3909 10439 3909 10408
      3908 10405 3891 10411 3853 10439
TIME...MOT...LOC 2041Z 270DEG 10KT 3898 10428 3865 10452 

HAIL...1.50IN
WIND...60MPH
 
$$

ep
135 
WWUS55 KPUB 072051
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
251 PM MDT FRI JUL 7 2017

COC041-072100-
/O.CON.KPUB.SV.W.0152.000000T0000Z-170707T2100Z/
El Paso CO-
251 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN EL PASO COUNTY...

At 251 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to near Hanover, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. The most 
         likely area for large hail was located just south of 
         Calhan. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fountain, Calhan, Schriever AFB, Hanover, Yoder and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10473 3901 10445 3909 10439 3909 10408
      3908 10405 3891 10411 3853 10439
TIME...MOT...LOC 2051Z 272DEG 10KT 3898 10425 3865 10449 

HAIL...1.25IN
WIND...60MPH
 
$$

EP
235 
WWUS55 KPUB 072059
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
259 PM MDT FRI JUL 7 2017

COC041-072109-
/O.EXP.KPUB.SV.W.0152.000000T0000Z-170707T2100Z/
El Paso CO-
259 PM MDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY WILL
EXPIRE AT 300 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 3852 10473 3901 10445 3909 10439 3909 10408
      3908 10405 3891 10411 3853 10439
TIME...MOT...LOC 2059Z 272DEG 10KT 3898 10423 3865 10447 

$$

ep

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:38 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 11:38 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1138 AM MDT Fri Jul 7 2017

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jul 7 2017

Outflow boundary pushed through the southeast plains overnight and
maintained convection over the far southeast plains through 09z. Dew
points have increased into the 50s across much of the plains behind
the boundary, and as a result will provide a better set up for today
for another round of thunderstorms across the plains.  The cold
front is currently moving through NE CO, ahead of a shortwave moving
around the northeast periphery of the upper high through NE. This
front will move into southeast CO this afternoon providing a focus
region for thunderstorms in the late afternoon and evening across
northern portions of the southeast plains.  So while dew points mix
out into the upper 30s and lower 40s to the south of highway 50 this
afternoon, high res models suggest they will stay in the upper 40s
to mid 50s across northern sections where CAPE values could reach
1000-1500 J/kg by afternoon. Deep layer shears will run around 30-35
kts, so one or two severe storms will be possible with mainly gusty
winds and hail the primary storm threats. SPC has northern and
eastern sections of the southeast plains outlooked in a marginal
risk area which looks appropriate. Have increased pops across the
plains, with highest values along the front across El Paso and Kiowa
counties. As thunderstorms push eastward onto the plains during the
evening, should see a period of gusty north to northwest winds as
outflows from thunderstorms reinforce the surge of the cold front.

For the mountains today, expect a little better chance for showers
and thunderstorms there as well, as layer specific humidities
increase over yesterday. Although upper level forcing looks
relatively weak, there will be no shortage of weak little
perturbations in the modest moisture plume evident in GOES16 WV
loops. Thunderstorms will have a better chance today of producing
locally heavy rainfall along with gusty winds, so burn scars will
need to be monitored, particularly those north of highway 50. -KT

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jul 7 2017

The extended forecast remains on track with minor differences
later next week in the run to run consistencies. Overall
confidence is high through the period with generally hot and
monsoonal across Colorado.

Saturday...high pressure will be centered over Utah with northerly
flow across Colorado. Models in good agreement with an upper
disturbance dropping south across the Plains by the afternoon. At
the surface, a cold front will have passed through the Plains by
morning with moist northeasterly flow through the afternoon.
Expect shower and thunderstorm development over the Mountains,
spreading east into the I-25 corridor including the Palmer Divide
and Raton Mesa. This activity will spread south and east through
the evening hours, clearing south into New Mexico after midnight.
A few strong, and perhaps severe, thunderstorms are possible,
especially over the Eastern Plains Saturday afternoon and evening.
Hail will likely approach one inch in diameter, and winds could
gust in excess of 50 mph. In addition, locally heavy rainfall may
be possible over the Eastern Mountains with an elevated risk of
flash flooding over area burn scars. Temperatures will be cooler
on Saturday with upper 80s to lower 90s for highs.

Sunday through Thursday...high pressure over Utah is forecast to
shift east across Colorado and into the Central Plains through the
end of next week. This will allow temperatures to warm up across
the region with 90s to lower 100s for highs throughout the week.
Diurnally driven afternoon and evening showers and thunderstorms
are expected each day. The latest solutions are indicating more of
a traditional southerly monsoonal fetch by mid week, which may
allow for more thunderstorm activity to spread across the Plains.
Otherwise, expected activity to remain anchored to the terrain.
Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Jul 7 2017

Tsra already developing over the mountains at 18z, and with
several boundaries on radar across El Paso county, expect
convection to develop near KCOS by 20z. Will carry VCTS in all
tafs from 20z until 02z-03z, best chances at KCOS and will include
a prevailing group with tsra for a few hours 20z-23z. Still expect
gusty winds to be the main storm threat, though T/Td spreads have
decreased somewhat versus 24 hrs ago, suggesting better chances
for precip to briefly restrict visibility under the stronger
cells.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 7, 11:43 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Fri Jul 7 2017

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Fri Jul 7 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms developing across the mountains and high
valleys at midday will spread eastward into the plains during the
afternoon and evening. The main threat with thunderstorms will be
gusty winds up to 50 mph, lightning, and locally heavy rainfall.
However, one or two storms could become strong to severe late this
afternoon and evening as they move into the southeast plains and
encounter better moisture and lift along a cold front. These
storms will be capable of producing hail up to the size of
quarters and wind gusts to around 60 mph. The area with the
greatest threat of stronger storms will be east of I-25 and along
and north of highway 50.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Saturday afternoon,
generally over the Eastern Mountains, east into the Palmer Divide
and Raton Mesa areas. Hail to near one inch in diameter and winds
in excess of 50 mph are possible. Abundant moisture and low level
upslope may lead to locally heavy rainfall, especially over the
Eastern Mountains, and flash flooding may be elevated on area burn
scars.

Isolated to scattered showers and thunderstorms are expected to
prevail over the mountains areas through Sunday through Thursday.
Lightning and gusty outflow winds will be the primary threat.
There may be better chances for a few thunderstorms to move out
over the Plains by midweek.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/27

In the hours before

Special weather statement, Jul 7, 1:03 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
103 PM MDT FRI JUL 7 2017

COZ081-084-085-071945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
103 PM MDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Air Force Academy, Manitou Springs,
Peterson AFB, Falcon, Cimarron Hills, Security-Widefield and
Stratmoor.

LAT...LON 3886 10494 3903 10484 3895 10448 3871 10463
TIME...MOT...LOC 1902Z 295DEG 9KT 3893 10481

ep
Special weather statement, Jul 7, 1:33 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT FRI JUL 7 2017

COZ084-085-072015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
133 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 22 miles northeast of Colorado Springs, moving east at 10
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Calhan, Yoder, Ellicott and Peyton.

LAT...LON 3888 10463 3907 10449 3903 10412 3877 10423
TIME...MOT...LOC 1933Z 288DEG 9KT 3897 10445

ep
Special weather statement, Jul 7, 1:49 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
149 PM MDT FRI JUL 7 2017

COZ072-073-077-078-072030-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
149 PM MDT FRI JUL 7 2017

...SPECIAL WEATHER STATEMENT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coaldale, or 58 miles north of Alamosa, moving south at 5 mph.

Moderate rain showers, 40 mph winds and lightning are expected with
this storm, along with rainfall amounts of up to a quarter inch.

Locations impacted include...
Coaldale.

This storm will also move over the Hayden Pass burn scar area of
southwest Fremont and northwest Custer Counties. Persons in and
around the Hayden Pass burn scar should remain alert to the current
storm and the potential for excessive runoff to impact the area over
the next hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 10593 3839 10570 3821 10561 3816 10577
TIME...MOT...LOC 1945Z 359DEG 5KT 3832 10581

ep
Local storm report, Jul 7, 2:04 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             6 SE PEYTON             38.97N 104.39W
07/07/2017  E1.00 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Jul 7, 2:14 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
214 PM MDT FRI JUL 7 2017

COZ085-086-072100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
214 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 17 miles southeast of Colorado Springs, moving southeast
at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fountain, Schriever AFB and Hanover.

LAT...LON 3854 10481 3881 10451 3869 10432 3845 10456
TIME...MOT...LOC 2013Z 300DEG 5KT 3865 10458

ep

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:51 PM MDTSpecial Weather StatementPUBKiowa54 min
Jul 7, 1:03 PM MDTSpecial Weather StatementPUBEl Paso42 min
Jul 7, 1:33 PM MDTSpecial Weather StatementPUBEl Paso42 min
Jul 7, 1:49 PM MDTSpecial Weather StatementPUBFremont41 min
Jul 7, 1:54 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 7, 2:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 7, 2:56 PM MDTSpecial Weather StatementPUBPueblo49 min
Jul 7, 3:16 PM MDTSpecial Weather StatementPUBCuster44 min
Jul 7, 3:30 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo2 hr
Jul 7, 3:54 PM MDTSpecial Weather StatementPUBHuerfano51 min
Jul 7, 4:05 PM MDTSpecial Weather StatementPUBAlamosa25 min
Jul 7, 4:38 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.